Bisoprolol : Can any one recommend what... - British Heart Fou...

British Heart Foundation

39,081 members25,071 posts

Bisoprolol

Picass profile image
19 Replies

Can any one recommend what I could take instead of bisoprolol as I need to come off it due to breathing difficulties

Thanks

19 Replies
NorthantsSteve profile image
NorthantsSteve

Hi Picass. This link from the BHF gives a few alternatives.

bhf.org.uk/informationsuppo...

Common beta blockers include:

* atenolol (brand names include Tenormin)

* bisoprolol (brand names include Cardicor, Emcor)

*carvedilol

*esmolol

* metoprolol (brand names include Betaloc, Lopresor)

* nebivolol (brand names include Nebilet)

* propranolol (brand names include Inderal)

Other hearties will be able to let you know their BB of choice. Personally haven’t had any probs with Bisoprolol but I know they can cause issues.

Picass profile image
Picass in reply to NorthantsSteve

Thanks

SpiritoftheFloyd profile image
SpiritoftheFloyd

Hi Picass

I was originally on Bisoprolol , but was permanently freezing cold - cold hands and feet and dripping nose. I change to carvedilol last June which has fixed the problem.

I don't know if switching to carvedilol would solve your breathing difficulties, but my understanding is that carvedilol is a more recent beta blocker which has some subtle differences to earlier beta blockers like bisoprolol.

There are a number of different beta blockers , it may be a case of trying different ones till you find one that works for you.

Picass profile image
Picass in reply to SpiritoftheFloyd

Thanks

TRULYMADLYDEEPLY profile image
TRULYMADLYDEEPLY

Hi Picass, I was also having bad breathing/wheezing problems on Bisoprol after a STEMI last August so GP changed me to nebivolol and now seem a little better. He told me to just cut out the 5mg/day Bisoprol - no gradual reducing, for a week before starting the nebivolol, which rather concerned me, but here I still am, thankfully!

Sunnie2day profile image
Sunnie2day in reply to TRULYMADLYDEEPLY

Did you have any 'withdrawal' symptoms when you cut the Bisoprolol?

Blackandwhitedog profile image
Blackandwhitedog

Hello picass, I also had breathing problems with Bisoprolol. I'm now taking Amlodipine and feeling loads better

emerich profile image
emerich

Hi Picass

Best to discuss with your Gp or cardiac nurse. I doubt you would have any kind of effect stopping bisoprolol when its replaced with another beta blocker. Best wishes.

Qualipop profile image
Qualipop

I had terrible hallucinations on bisopralol. My GP stopped them right away and did not replace them.I had no effects at all with stopping apart from the hallucinations stopping. I was on the lowest dose though.

Wrabness profile image
Wrabness in reply to Qualipop

I am wondering what your health problem is for them to give you bisopralol in the first place. I had HA and stents was given bisopralol after 3 years Asthma consultant has taken me off it as wheezing is so bad. Now worried about my heart without these pills.

Qualipop profile image
Qualipop in reply to Wrabness

I was given them immediately after my heart attack. It seems to be the standard treatment they dole out to everyone. Ticagrelor, Bisopralol, a BP tablet, a stomach protector and aspirin. There must have been two others, oh I was on furosemide before so that stayed and something else. I know I was given 7 tablets. The one that gave me breathing issues was the ticagrelor which felt like asthma. That got so bad I couldn't bear it and, as my GP refused to change it I stopped it myself a week before a second angiogram. The consultant was really annoyed because I needed the blood thinner for the angio so he had to give me a big loading dose of an alternative that didn't cause breathing problems. I stayed on that for 6 months. Can't remember the name now.

Picass profile image
Picass in reply to Wrabness

Did he not suggest anything else instead

Dobbin69 profile image
Dobbin69

I too am having some breathing issues with Bisoprolol..but nothing too major.

However having watched a documentary about the 1918 flu pandemic which killed millions I started thinking about the Corona virus. If I were to contract it inevitably it

would effect my respiratory system. If so should I stop taking Bisoprolol until the symptoms abate. Just a thought.

Qualipop profile image
Qualipop in reply to Dobbin69

I would have thought you'd need them even more for the protection to the heart.

Picass profile image
Picass

It’s a worry not knowing what to do for the best the cardiac surgeon has signed me off and doctors don’t seem to have a clue

Prada47 profile image
Prada47

Hello

I just wonder how you know that any breathing difficulties you may have are associated with Bisoprolol ? Could it not be that whatever is wrong with your Heart is causing the breathing difficulties !!!

I believe that the active ingredient in Beta Blockers is relatively the same no matter what the brand name. I do stand to be corrected on this assumption.

Picass profile image
Picass

I don’t know really just going on what cardiac surgeon said I have had an asthma test and I don’t have asthma

Qualipop profile image
Qualipop

I'm having dreadful breathing problems right now, for about 3 weeks. It feels as if I can only expand the top half of my lungs but my sats were 99% so I'm obviously getting enough air in. I am now only on a diuretic, aspirin and a statin and ranitidine.(and a painkiller) However I have severe spinal problems so my GP is unsure whether it's heart, spinal or oesophagus because I had to reduce my ranitidine to half dose because of he shortage. X ray on my spine tomorrow to see if I have a compression fracture- the pain is horrific; also trying GTN when the breathing gets really bad- so far it's had no effect. It's a case of ruling out each thing one at a time because there just isn't a tablet that could be causing it. . GTN first to rule out heart ( or not) ; then increase the ranitidine in case I have reflux even though I have no symptoms and check out my spine. Discovering just what is causing problems is trial and error and can be very difficult. For 2 months over Christmas I had so much muscular pain I couldn't even lift my arms to get dressed. Was it a flare up of my fibromyalgia or was it the statins. I stopped the statin for a month and ha pain went but I still don't know if it was coincidence so I've now started them again to see if it comes back. I wouldn't be a doctor for all the money in the world. Makes me wonder how on earth vets do such a good job when the animals can't even tell them where it hurts.

MRSRKA profile image
MRSRKA

This is a very interesting post.....my hubby has been on Bisoprolol for a few years after having HA and stents, he is also very breathless and wheezy, been seen by asthma clinic, tried inhalers but didnt help so taken off them. had lung function tests and all ok so no real reason for his breathing issues has been pinpointed.He has just come out of hospital after another mini HA and they have increased his Bisoprolol to 7.5mg daily so will know be having a word with GP or cardiac team about this problem

You may also like...